Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 143, NWS Las Vegas, NV

September 7, 2014Inyo County, San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2014, 2:50 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2014, 2:50 PM PDT (21:50 UTC)
Expired
Sep 7, 2014, 5:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WGUS55 KVEF 072150
FFWVEF
CAC027-071-NVC003-080045-
/O.NEW.KVEF.FF.W.0143.140907T2150Z-140908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  EXTREME NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 545 PM PDT

* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SANDY VALLEY...OR 16 MILES
  WEST OF JEAN. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SANDY VALLEY AND GOODSPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3588 11589 3604 11573 3583 11533 3569 11549
      3577 11560 3573 11572

$$

OUTLER
2 follow-up statements
933 
WGUS75 KVEF 072333
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM PDT SUN SEP 7 2014

CAC027-071-NVC003-080045-
/O.CON.KVEF.FF.W.0143.000000T0000Z-140908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-CLARK NV-
433 PM PDT SUN SEP 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR WEST
CENTRAL CLARK...EXTREME SOUTHEASTERN INYO AND EXTREME NORTH CENTRAL
SAN BERNARDINO COUNTIES...

AT 431 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN MAINLY WEST OF SANDY VALLEY. AREAS OF FLOODING 
REMAIN POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
GOODSPRINGS
SANDY VALLEY

LAT...LON 3588 11589 3604 11573 3583 11533 3569 11549
      3577 11560 3573 11572

$$

OUTLER
968 
WGUS75 KVEF 080036
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 PM PDT SUN SEP 7 2014

CAC027-071-NVC003-080046-
/O.EXP.KVEF.FF.W.0143.000000T0000Z-140908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-CLARK NV-
536 PM PDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR WEST CENTRAL
CLARK...EXTREME SOUTHEASTERN INYO AND EXTREME NORTH CENTRAL SAN
BERNARDINO COUNTIES...

HEAVY RAIN HAS ENDED IN THE WARNED AREA AND FLASH FLOODING IS NO 
LONGER EXPECTED. 

LAT...LON 3588 11589 3604 11573 3583 11533 3569 11549
      3577 11560 3573 11572

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:26 AM PDT, 8 hours 24 minutes earlier.

Area forecast discussion, Sep 7, 6:26 AM PDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PDT SUN SEP 7 2014

.SYNOPSIS...MOISTURE FROM THE REMNANTS OF HURRICANE NORBERT WILL
BRING A THREAT OF HEAVY RAIN AND FLASH FLOODING TO AREAS SOUTH OF
INTERSTATE 15 TODAY...MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN ON MONDAY...AND AREAS MAINLY EAST OF LAS VEGAS ON TUESDAY.
DRIER AIR PUSHING IN ON WEDNESDAY WILL LIMIT THUNDERSTORM CHANCES TO
MOHAVE COUNTY.
&&

.UPDATE...CLOUDS WERE FILLING IN OVER MUCH OF MOHAVE COUNTY ALONG
WITH EASTERN CLARK AND LINCOLN THIS MORNING...WITH SPOTTY SHOWERS
AND THUNDERSTORMS BREAKING OUT. UPDATED TO RAISE POPS AND SKY COVER
IN THIS AREA THROUGH THE MORNING HOURS.
&&

.PREV DISCUSSION...
213 AM PDT SUN SEP 7 2014

.SHORT TERM...THROUGH MONDAY NIGHT...NORBERT...STILL BARELY A
HURRICANE...WAS WEAKENING SOUTHWEST OF THE BAJA SPUR THIS MORNING.
MAIN CONCERN FOR THE SHORT TERM IS TIMING OF HEAVY PRECIP AND FLASH
FLOOD THREAT. LOOKS LIKE THE GREATEST THREAT TODAY SHOULD BE SOUTH
OF A LINE FROM COLORADO CITY TO MESQUITE TO LAS VEGAS TO TRONA. WILL
NOT MESS WITH FLASH FLOOD WATCH AREAS OR TIMES...BUT WILL EMPHASIZE
THE TIMING ISSUES IN THE TEXT AND ALSO IN A GRAPHIC. FOR
MONDAY...THE HIGH RESOLUTION MODELS ARE TARGETING AREAS EAST OF A
LINE FROM THE MORONGO BASIN TO RACHEL. THERE IS A BRIEF WINDOW OF
OPPORTUNITY FOR DEATH VALLEY MONDAY MORNING AS WELL...SO WILL KEEP
THE WATCH IN PLACE FOR NOW. BY MONDAY NIGHT A TROUGH IN THE
WESTERLIES WILL BE PUSHING INTO NEVADA WITH THE PROMISE OF DRIER AIR
BEHIND IT.

.LONG TERM...TUESDAY THROUGH SATURDAY....JUST MINOR TWEAKS FOR THE
LONG TERM PERIOD THIS MORNING. THERE ARE STILL A FEW SIGNIFICANT
INTER-MODEL DIFFERENCES IN HOW QUICKLY THINGS DRY OUT TUESDAY. THE
GFS HAS CONSISTENTLY BEEN THE WETTEST...DRAGGING THE REMNANT
MOISTURE CORE FROM HURRICANE NORBERT ACROSS THE SOUTHEASTERN THIRD
OF THE FORECAST AREA. MEANWHILE THE SREF IS ON THE OPPOSITE END OF
THE SPECTRUM DRYING OUT MOST AREAS WEST OF THE COLORADO RIVER VALLEY
BY 18Z TUESDAY. THE NAM AND ECMWF ARE IN DECENT AGREEMENT WITH EACH
OTHER AND LIE SOMEWHERE IN THE MIDDLE. THIS NAM/ECMWF SOLUTION WAS
PRIMARILY USED FOR THE TUESDAY PERIOD. AS FAR AS DYNAMICS ARE
CONCERNED...TUESDAY MAY BE THE BEST OF THE 7 DAY FORECAST PERIOD AS
A SHORTWAVE AND ASSOCIATED JET PUSH EAST ACROSS THE REGION. IN
ADDITION IT'S LIKELY THAT STORMS WILL BE TRIGGERED ALONG THE
MOIST-DRY BOUNDARY. THE BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
HOW MUCH THUNDERSTORM ACTIVITY THAT DEVELOPS WILL AGAIN BE STRONGLY
TIED TO THE AMOUNT OF CLOUD COVER THROUGH THE MORNING/EARLY
AFTERNOON HOURS. IT STILL APPEARS THAT IT MAY BE A GAME TIME
DECISION AS TO WHETHER THE FLASH FLOOD WATCH WILL NEED TO BE
EXTENDED THROUGH TUESDAY. DRIER AIR WILL CONTINUE TO FILTER IN FROM
THE WEST SHUTTING DOWN PRECIP CHANCES FROM WEST TO EAST THROUGH THE
DAY.

WEDNESDAY THROUGH SATURDAY...LEFT IN JUST A SLIGHT CHANCE OF
PRECIPITATION ACROSS EASTERN MOHAVE COUNTY WEDNESDAY TO ACCOUNT FOR
ANY RESIDUAL MOISTURE IN PLACE. OTHERWISE DRIER CONDITIONS AND
REBOUNDING TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE
WEEK. THERE HAS BEEN SOME BACK AND FORTH IN GUIDANCE FOR NEXT
WEEKEND REGARDING ANOTHER [WEAK] PUSH OF MOISTURE. FOR THE MOMENT
HAVE LEFT THE FORECAST DRY AND WILL CONTINUE TO MONITOR.

.AVIATION...FOR MCCARRAN...THERE WILL BE A CHANCE OF A THUNDERSTORM
NEAR THE TERMINAL THIS AFTERNOON AND EVENING...WITH GREATER CHANCES
IN THE PEACH SPRINGS AND DAGGETT CORRIDORS. MONDAY COULD BE A
DIFFICULT DAY WITH GREATER THUNDERSTORM CHANCES AT THE TERMINAL AND
HIGH CHANCES IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. THE
MAIN THREATS FROM THUNDERSTORMS WILL BE VERY HEAVY RAIN AND VERY LOW
CEILINGS. DRIER AIR WILL BEGIN TO PUSH IN FROM THE WEST ON TUESDAY
WITH DRY WEATHER EXPECTED FOR MOST OF THE AREA ON WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE INCREASING MAINLY IN AREAS
SOUTH OF INTERSTATE 15 TODAY...AND OVER MUCH OF THE REGION ON
MONDAY. VERY HEAVY RAIN AND VERY LOW CEILINGS WILL BE THE MAIN
THREATS. DRIER AIR WILL BEGIN TO PUSH IN FROM THE WEST ON TUESDAY
WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FOR MOHAVE COUNTY TODAY...AND IS MORE
LIKELY FOR MOHAVE...CLARK AND SAN BERNARDINO COUNTIES ON MONDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 7, 12:20 PM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             7 N I-40 AT FORT ROCK   35.29N 113.37W
09/07/2014  E0.88 INCH       MOHAVE             AZ   TRAINED SPOTTER

            NICKEL SIZED HAIL AND GUSTY WINDS REPORTED

&&

COUTLER
Local storm report, Sep 7, 12:30 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             4 SSW SUMMERLIN         36.16N 115.34W
09/07/2014  E0.88 INCH       CLARK              NV   PUBLIC

            REPORT OF NICKEL SIZE HAIL NEAR CHARLESTON ROAD AND 215
            IN THE SUMMERLIN AREA.

&&

CSTUMPF
Local storm report, Sep 7, 1:01 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
101 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             4 NE DOLAN SPRINGS      35.64N 114.22W
09/07/2014  E0.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL FALLING NEAR DOLAN
            SPRINGS

&&

CSTUMPF
Local storm report, Sep 7, 1:59 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
159 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      2 SSE SUMMERLIN SOUTH   36.12N 115.30W
09/07/2014                   CLARK              NV   PUBLIC

            REPORT OF 6 TO 12 INCHES OF STANDING WATER AT THE OFF
            RAMP OF 215 TO FLAMINGO ROAD. 1 VEHICLE IS STUCK IN
            WATER.

&&

CSTUMPF
Local storm report, Sep 7, 2:14 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FLASH FLOOD      N KELSO                 35.01N 115.65W
09/07/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROADWAY FLOODING ALONG KELSO CIMA ROAD NEAR
            THE JUNCTION OF KELSO DEPO.

&&

CSTUMPF
Local storm report, Sep 7, 2:42 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      S TEMPLE BAR            36.03N 114.32W
09/07/2014                   MOHAVE             AZ   PARK/FOREST SRVC

            LAKE MEAD DISPATCH REPORTS THE TEMPLE BAR ACCESS ROAD IS
            WASHED OUT FROM MILE MARKER 26 ONWARD.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:56 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 7, 1:11 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Sep 7, 1:15 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 7, 1:58 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Sep 7, 2:21 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 7, 12:10 PM PDTSevere Thunderstorm WarningVEFClark50 min
Sep 7, 12:15 PM PDTAreal Flood AdvisoryVEFClark2 hr
Sep 7, 1:03 PM PDTSevere Thunderstorm WarningVEFClark42 min
Sep 7, 1:42 PM PDTFlash Flood WarningVEFClark3 hr
Sep 7, 3:24 PM PDTAreal Flood WarningVEFClark12 hr
Sep 7, 3:29 PM PDTFlash Flood WarningVEFClark2 hr
Sep 7, 3:34 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln56 min

Nearby

Flash Flood Warnings in California, 2014Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.